Enough about me (at least until next week or if I pop another tumor before then).
If you don't want to read the details, here's the gist: if you or you family member, or your patient is on one of several common prostate medications and has cataracts, think hard before considering corrective surgery and make sure your ophthalmologist knows about the medications. It could mean the difference between sight and blindness.
Today, one of my patients asked me to share this story.
An eye doctor diagnosed Mr. X with cataracts. Mr. X's vision was OK. The cataracts were not really bothering him. However, he had surgery to get the cataracts removed.
Mr. X was on prostate medication. Specifically, he was on alfuzosin (Uroxatral). This medication keeps the prostate from getting too swollen and can be very useful. However, it can also cause Floppy Iris Syndrome. (And no, even though it sounds like something I would do, I did not make that name up.)
Floppy Iris Syndrome is a loss of tone in the muscles of the iris. Patients with this syndrome can have sight-threatening complications during cataract surgery. Floppy Iris Syndrome appears to be irreversible, so patients are vulnerable during cataract surgery even decades after the last pill they took.
As many as 15% of patients on alfuzosin who have cataract surgery may have complications related to Floppy Iris Syndrome (although not always severe). With a related medication, tamsulosin (Flomax), it may happen as much as 90% of the time. Mr. X was on alfuzosin, and he had the syndrome. His surgery did not go well. He may lose his sight.
With proper precautions, an experienced surgeon may be able to reduce that risk, even with tamsulosin, to 0.6% (6 in a thousand).
So, the take-home is that some prostate medications and cataract surgery are a dangerous combination that should be avoided except with serious sight-impairment. Anyone who needs cataract surgery and is on these meds needs a first-rate surgeon who knows they are on the meds and will take proper precautions.
PS: A med school classmate provided useful corrections to this post after it was published. Many thanks.